Article Text

PDF
CP-065 Dose reduction and discontinuation of chemotherapy in cancer patients experiencing drug-drug interactions
  1. P Buchner,
  2. W Büchler,
  3. E Wagenbauer,
  4. D Haider
  1. Sozialmedizinisches Zentrum Sued KFJ, Pharmacy, Vienna, Austria

Abstract

Background The toxicity of chemotherapy is complicated by frequent use of combinations of agents and by the fact that many agents share overlapping toxicities, which may be additive.

In addition to the toxicities of these agents, drug-drug interactions (DDIs) may lead to additional toxicity requiring dose reduction and/or discontinuation of chemotherapy. Cancer patients are at high risk for DDIs, especially because they receive several drugs concomitantly, not only for their chemotherapy but also for concurrent diseases.

DDIs may interfere with response to treatment, by decreasing response or increasing toxicity of a regimen. Antineoplastic drugs are well known for their narrow therapeutic windows, and high interindividual (and potentially intraindividual) variability in pharmacokinetics and pharmacodynamics, all factors that increase the risk of DDIs. In addition, many patients with cancer are elderly, which is another risk factor for DDIs. DDIs can lead to changes in concentration of drugs, leading to further dose reduction or discontinuation of chemotherapy.

Purpose To determine the percentage of patients with prostate (cabazitaxel), pancreatic (nab-paclitaxel/gemcitabin) and colorectal cancer (FOLFIRI), all in disease control, who experience a change in therapy (or discontinuation) in their course due to DDIs.

Material and methods Single site, retrospective, cross sectional chart review; retrospective data collection and statistical analysis; online check up of medication for potential DDIs followed by a risk, severity and reliability rating for 36 patients.

Results 25% of the 36 patients (13.9% GEM/NAB; 11.1% FOLFIRI) had either dose reduction or delay, or both, due to potential interactions of concomitant medications. Distinct toxicity led to termination of therapy in 1 of 9 subjects due to haematological toxicities. 8.3% of patients received colony stimulating factors. Medication review of 22.2% of subjects identified at least one concomitant drug being a substrate, inducer or inhibitor of the same CYP enzyme as the chemotherapeutic agents. Additionally, 16.6% had possible PD interactions, which in consequence might have augmented the risk of delay or dose reduction.

Conclusion Structured screening for DDIs by clinical pharmacists should take place before the start and during anticancer treatment.

References and/or Acknowledgements The authors thank the hospital for support

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.